New Mexico, 2020

High Wind in New Mexico, December 13, 2020

December 13, 2020 · NWS MAF · 1 event in 1 county or zone

A deep upper level low moved into northern New Mexico. Strong winds on the south side of this system mixed into the higher elevations of the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep upper level low moved into northern New Mexico. Strong winds on the south side of this system mixed into the higher elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 13, 4:09 AM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Dec 13, 4:09 AM MST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
509 AM CST Sun Dec 13 2020

.DISCUSSION...

Please see the 12z aviation discussion below.

&&

.AVIATION...

Prevailing VFR expected as cloud cover over the region will clear
through the AM as northerly winds aloft dry out the mid levels,
leading to SKC. Winds are currently increasing across SE NM
terminals off WNW flow, which will continue to increase through
morning with veering flow to NNW flow late-AM into the PM hrs.
Remainder of terminals will shift between 14-17z with increasing
winds between 25-35kts with gusts 35-45kts everywhere for a period
between 15-21z as pressure gradient increases behind the cold
front progressing over the area.

Winds will slowly decay late afternoon between 20-00z with full
slack by 00z, moving forward as high pressure settles in. Some
BLDU is possible during strongest gusts, but not expected to be
widespread.

.PREV DISCUSSION... /issued 345 AM CST Sun Dec 13 2020/

DISCUSSION...

WV imagery shows the next upper trough over central New Mexico,
rapidly moving ESE and forecast to be near the ArklaTex at around
00Z.  Area radars show light precip ahead of this feature but,
unfortunately, little if any of it is falling far enough south to
benefit us, although the extreme northeast could still get clipped
with a little rain later today.

The trough has developed a mountain wave signature over the
Guadalupes, where high westerly winds are already occurring.  To the
north, a strong cold front has moved into northeast New Mexico, and
will brrrring much colder air into West Texas and Southeast New
Mexico later today.  Increasing westerly winds this morning will
gradually veer to the north later today as the front moves in behind
the trough, w/fropa at KMAF ~ 18-19Z.  This will be a quick event,
with sfc pressure gradients slackening quickly around 22Z or so.
We'll keep the high wind warning for the Guadalupe/Delaware
Mountains through then.  As the front plows through the area today,
blustery conditions are anticipated over Southeast New Mexico and
most of West Texas, and we've added a few zones in the south to the
going advisory.  Afternoon highs will top out in the 40s and 50s
most locations, and today should be the coldest day this forecast.
Winds in the far south will combined with other factors to produce
elevated fire weather along the border this afternoon.  See fire
weather discussion below.

As mentioned above, gradients will slacken quickly this afternoon,
with surface winds going light and variable overnight.  Although a
few high clouds are expected to stream in over the northern zones, a
hard freeze is still on tap area-wide.  Temperatures will attempt a
recovery Monday, but a secondary trough will arrive over the
Panhandles by 12Z Tuesday, dropping a secondary cold front into the
area and keeping temps below normal Tuesday and Wednesday, with
another widespread hard freeze Tuesday night.

Ridging finally ensues behind the trough, allowing temperatures
Thursday afternoon to warn to near-normal, and into the 60s area-
wide Friday.  A tertiary trough swings though the region Saturday,
with another cold front to shave a few degrees off afternoon highs,
but this front doesn't look as strong as the first two, and temps
should be back in the 60s Sunday.  Unfortunately, grids remain dry
after today.

FIRE WEATHER...

Cold front during the day today will allow for increasing
pressure gradient across much of west TX with 20ft winds settling
into the mid-20s kts during the afternoon time frame. Critical to
near critical RH's will transpire over the areas south if I-10
where RFTI's are forecast between 3-4 for much of Brewster and
Terrell counties over to the Presidio Valley. ERC's are the
highest in Terrell where ambient dry conditions have led to
continued cured fuels late into the cool season. The co-location
of highest winds and low RH's just ahead of, and behind the front
will allow for a window of elevated fire weather concerns for the
aforementioned areas.

There will be a slow improvement of RH's late PM into the following
evening, sufficiently curbing the threat near sunset and beyond, so
have decided on a RFD across Terrell, Brewster, and the Presidio
Valley where driest RH's and winds over an area that has trended the
driest the past few weeks would have greatest opportunity for
initial attack fires.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     48  23  52  34 /   0   0   0   0
Carlsbad                       47  21  55  30 /   0   0   0   0
Dryden                         61  28  55  33 /   0   0   0   0
Fort Stockton                  51  26  58  38 /   0   0   0   0
Guadalupe Pass                 46  27  49  33 /   0   0   0   0
Hobbs                          43  21  49  29 /   0   0   0   0
Marfa                          47  16  54  28 /   0   0   0   0
Midland Intl Airport           49  24  52  34 /   0   0   0   0
Odessa                         48  24  52  33 /   0   0   0   0
Wink                           50  21  54  29 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 3 PM MST this afternoon for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

     High Wind Warning until 3 PM MST this afternoon for Guadalupe
     Mountains of Eddy County.

TX...Wind Advisory until 4 PM CST this afternoon for Andrews-Chinati
     Mountains-Crane-Davis Mountains-Davis Mountains Foothills-
     Eastern Culberson County-Ector-Gaines-Glasscock-Loving-
     Marfa Plateau-Midland-Pecos-Reagan-Reeves County Plains-
     Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 3 PM MST this afternoon for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

44/87
Hazardous weather outlook, Dec 13, 1:59 AM MST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
259 AM CST Sun Dec 13 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-140900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
259 AM CST Sun Dec 13 2020 /159 AM MST Sun Dec 13 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning remains in effect Sunday for the Guadalupe and
Delaware Mountains. A Wind Advisory is in effect Sunday for the
Southeast New Mexico plains, most of West Texas including much of
the Permian Basin, Trans Pecos, Marfa Plateau, and Davis Mountains.

Elevated Fire Weather concerns this afternoon for the southern areas
of west Texas including Terrell, Brewster, and Presidio counties.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hazardous weather chances are low during this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
December 13, 7:52 AM MST to 11:30 AM MST
Where
Eddy County Plains forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935682.